Common Signs of Hallucinogen Abuse
There are many signs of hallucinogen abuse. A person’s behavior will change when they start abusing these drugs, and physical issues can also arise as an effect. If you believe someone you know may be abusing hallucinogens, look for these common signs.
Physical Signs of Hallucinogen Abuse
Nearly any type of hallucinogen will have at least three physical effects, according to the NIDA. These are: increased energy, increased heart rate, and nausea. Hallucinogens have strong effects on the body, and people who abuse them often enjoy the increased energy and other physical effects. Nausea is typically common, and dry mouth is another effect that many people currently abusing hallucinogens experience.
Different hallucinogens, however, might have different effects physically on a person. Some of these effects, and the specific drugs associated with them, are:
- Loss of appetite
- Increased body temperature
- Tingling in fingers
- Abdominal cramps
- Muscle relaxation and twitches
- Pupil dilation
- Numbness of the tongue or mouth
- Pupil dilation
- Impaired motor coordination
- Blurred vision
- Constricted pupils
- Irregular breathing
- Staring blankly
- Rigidity of the muscles
In comparison, some of these symptoms are typical among most hallucinogens, but others are specific to the certain drug. For example, psilocybin causes diarrhea while LSD and peyote do not. However, all three can cause an increase in body temperature, sweating, and chills.
Psychological Signs of Hallucinogen Abuse
According to the NIDA, “Ingesting hallucinogenic drugs can cause users to see images, hear sounds, and feel sensations that seem real but do not exist.” This is one of the reasons many people take hallucinogens, and when someone is high on these drugs, they will likely experience hallucinations, “introspective/spiritual experiences,” and rapid changes in emotions from euphoria to fear.
PCP which is a hallucinogenic drug can actually cause many more negative psychological issues than other hallucinogens which can lead to dangerous behavior. As stated by the NIDA, “While intoxicated, PCP abusers may become violent or suicidal and are dangerous to themselves and others.”
During the altered mental state caused by hallucinogens, users will often exhibit signs of:
- Temporary psychosis
- Impairments in their ability to perceive space, time, and depth
If you notice someone exhibiting behaviors that are in line with these psychological effects or complaining of them, there is a possibility that they could be abusing hallucinogens like PCP, LSD, or psilocybin.
Flashbacks are another strong indicator of hallucinogen abuse. Someone may flash back to a specific drug trip when not currently abusing hallucinogens. Drugs like LSD and PCP can cause these kinds of drug trips where a person experiences “spontaneous, repeated recurrences of some of the sensory distortions originally produced by LSD” or another hallucinogen (CESAR). This condition is also called Hallucinogen Persisting Perception Disorder or HPPD and is concurrent with the long-term effects of hallucinogen abuse.
“While the exact mechanisms by which hallucinogens exert their effects remain unclear,” there are many common and obvious signs of hallucinogen abuse. If you believe someone you know may be abusing these drugs, look for the signs and try to determine which drug they are abusing. Treatment may also be necessary.
- Related Articles